Alert archive / Nevada / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 6, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 23, 2003, 7:22 PM PDT for Lincoln County, Nevada. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2003, 7:22 PM PDT (02:22 UTC)
- Expired
- Jul 23, 2003, 8:00 PM PDT
- In force
- 38 min
- Issued by
- NWS Las Vegas, NV
- Area
- Counties, with a storm outline in the text
County Lincoln County, NV
The radar
The Cedar City radar (KICX), 150 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 00:00Z, 2.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 142 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 2987 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KVEF 240222 SVRVEF NVC017-240300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 721 PM PDT WED JUL 23 2003 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL LINCOLN COUNTY IN SOUTH CENTRAL NEVADA * UNTIL 800 PM PDT * AT 721 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES WEST OF PIOCHE...MOVING NORTHEAST AT 5 MPH. ANOTHER STORM WAS RAPIDLY INTENSIFYING 10 MILES SOUTHEAST OF PIOCHE. * THE SEVERE THUNDERSTORM WILL BE... NEAR PIOCHE AT 740 PM PDT NEAR URSINE AT 800 PM PDT HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. LAT...LON 3783 11488 3758 11405 3794 11407 3814 11476
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:50 PM PDT, 3 hours 32 minutes earlier.
Area forecast discussion, Jul 23, 3:50 PM PDT, 3 hours 32 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 300 PM PDT WED JUL 23 2003 .SYNOPSIS...HIGH PRESSURE OVER NEVADA WILL BRING ABOVE NORMAL TEMPERATURES TO THE REGION FOR THE NEXT FEW DAYS. MOISTURE WILL CONTINUE TO MOVE INTO THE AREA FROM AROUND THE SOUTH SIDE OF THE HIGH WHICH WILL BRING A CONTINUED CHANCE OF THUNDERSTORMS TO THE SOUTHERN GREAT BASIN AND MOJAVE DESERT. .DISCUSSION...QUITE A BIT OF THUNDERSTORM ACTIVITY THIS AFTERNOON WITH THE STRONGEST STORMS OVER WESTERN LAS VEGAS AND THE SHEEP/SPRING MOUNTAINS AND OVER NORTHERN MOHAVE COUNTY. ANOTHER BATCH OF STORMS ARE SET TO ENTER THE FAR EASTERN AREAS OF CENTRAL AND NORTHERN MOHAVE COUNTY. EXPECT THAT THIS ACTIVITY WILL CONTINUE FOR THE NEXT FEW HOURS BEFORE THINGS BEGIN TO STABILIZE. TEMPS WERE FOR THE MOST PART HELD BELOW FORECASTED HIGHS THIS AFTERNOON AS EXTENSIVE CLOUD COVER AND INCREASED MOISTURE FROM THE THUNDERSTORM ACTIVITY CONTINUED FOR MUCH OF THE DAY. LESS CLOUD COVER ON THURSDAY WILL ALLOW TEMPS TO WARM BACK UP A FEW DEGREES BEFORE SLIGHTLY COOLING TO NEAR NORMAL LEVELS BY SATURDAY. SOUTH TO SOUTHEAST FLOW CONTINUES OVER THE SOUTHERN CWA THROUGH THE SHORT-TERM BUT SHORT TERM MODELS DRY OUT THE ATMOSPHERE SOMEWHAT. A DRIER SOUTHWESTERLY FLOW IS FORECAST OVER THE NORTH. BEST INSTABILITY AND MOISTURE WILL BE OVER THE SOUTHEASTERN FORECAST AREA THURSDAY THROUGH SATURDAY WHERE THE BEST CHANCE FOR THUNDERSTORMS REMAINS. ADEQUATE RESIDUAL MOISTURE COUPLED WITH DIURNAL INSTABILITY COULD FIRE A FEW STORMS ACROSS OTHER AREAS MAINLY THE MOUNTAINS DURING THE AFTERNOON/EVENING HOURS. EXTENDED...MEDIUM RANGE MODELS CONTINUE TO BE IN DECENT AGREEMENT WITH THE PLACEMENT OF THE HIGH CENTER. THEY MOVE IT BACK WEST TO NEAR THE UT/NV BORDER ON SUNDAY...MOVE IT SLIGHTLY NORTH FOR MONDAY AND TUESDAY...THEN BRING IT BACK TO THE UT/CO BORDER ON WEDNESDAY. GFS/EURO CONTINUE TO DIFFER ON AMOUNT OF MOISTURE CIRCULATING UP AROUND IT THOUGH. GFS SHOWS SIGNIFICANT DRYING AND STABILIZATION ON SUNDAY...ESP OVER WESTERN HALF OF CWA. HOWEVER...EURO IS SHOWING MUCH THE OPPOSITE AND HAVE LEFT LOW CHANCE POPS IN EVERYWHERE. GFS ALSO HAS BEEN ADVERTISING AN INVERTED TROUGH TO MOVE THROUGH SOUTHERN MOHAVE AND SAN BERNARDINO COUNTIES ON SUNDAY. HAVE LEFT HIGHER POPS DAY AND NIGHT OVER THESE AREAS. OTHER MAJOR THING TO WATCH IS EURO/GFS ARE PLACING THE HIGH CENTER NORTH OF THE CWA ON TUESDAY WHILE DEVELOPING A LOW OVER BAJA. THIS WOULD PLACE ENTIRE CWA IN DECENT EASTERLY FLOW WHILE BRINGING IN A BIG SLUG OF MID-LEVEL MONSOONAL MOISTURE. WILL HAVE TO WATCH THIS CAREFULLY BUT WILL WAIT TO JUMP ON THIS UNTIL I SEE ANOTHER RUN. .LAS...NONE. SALMEN/OROW
Hazardous weather outlook, Jul 23, 5:14 AM PDT, 14 hours 8 minutes before
AZZ001>003-036-CAZ026>029-NVZ013>022-241300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 514 AM PDT WED JUL 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN NEVADA/NORTHWEST ARIZONA .DAY ONE...TODAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THIS AFTERNOON. ALTHOUGH SOME STORMS MAY PRODUCE BRIEF HEAVY RAINFALL AND GUSTY WINDS...CONDITIONS DO NOT FAVOR WIDESPREAD FLASH FLOODING OR SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. MOISTURE WILL CONTINUE TO CIRCULATE AROUND AN AREA OF HIGH PRESSURE OVER THE WESTERN STATES THROUGH THE PERIOD. THIS WILL CONTINUE TO BRING DAILY ISOLATED TO SCATTERED THUNDERSTORMS TO PARTS OF THE REGION.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 7:40 PM PDT | Flash Flood Warning | VEF | Lincoln | 3 hr |
Nearby
Severe Thunderstorm Warnings in Nevada, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.